Why You Should Stop Taking The Pill Today
I'm no Doctor, but these little tablets from hell aren't doing you any good.
Aside from the obvious side effects - bloating, reduced libido, blood clots, headaches - there are some pretty scary, far more common side effects that most women just put up with and accept as par for the course.
Back when I was 19, the pill seemed like an obvious choice for contraception. Easy to take, no terrifying trips to the gynaecologist and available in 6 monthly prescriptions. What could possibly go wrong?
Well, a lot. Looking back, I can now see that I spent most of my 20s feeling inexplicably down in the dumps, always a little down even when I felt high. I now know that this prolonged use of the pill also caused some pretty major digestive issues which I put down to poor lifestyle choices (shout out to my besties, white bread and red wine).
The pill, like antibiotics, can cause an overgrowth of yeast in the gut. Also called Leaky Gut Syndrome, this digestive nightmare has many symptoms including anxiety, constipation, malnutrition, fatigue, skin complaints, bloating - the list goes on. Long story short, the normal yeast present in our bellies multiples and invades the cells in your intestinal lining, creating inflammation and permeating the membrane that prevents substances from leaking out. As a result, nasty toxins begin leaking out of your gut and into your system via your blood stream. Your body no longer has the ability to absorb nutrients (welcome to the party, malnutrition) and your liver begins to struggle under the immense pressure of having to process so many toxins.
Believe me, it's not fun.
Whilst Leaky Gut Syndrome and Candida can be caused by your diet (too many glutinous grains, too much sugar and lots of yeast), it is my experience that most women in their 20s are suffering with it due to the contraceptive pill.
What a little bastard.
Whilst you might be lucky enough to avoid this digestive hellhole, I'd bet my last Rolo that you've got an underlying Candida problem. Not enough to tip you over the edge, but just enough to cause unexplained bloating, anxiety and fatigue. Despite suffering for years, it was only when I started to develop little bumps all over my skin that I took action and started to research my symptoms. Embarrassingly, vanity always seems to kick me up the ass. But can it actually cause anxiety and depression, I hear you ask. YES IT CAN. Don't let anyone tell you that you have a choice to be anxious or not, sometimes there are factors beyond your control which are controlling your emotional wellbeing.
So now I urge you - whilst contraception is very important (hands up my fellow I-don't-want-children-and-no-I-won't-magically-change-my-mind ladies), there are better ways for pregnancy control than to pump your body full of artificial hormones which put your body on autopilot and strip away the natural instincts your hormones provide. Your body deserves more.
But, and I know you're out there, if the pill works for you and you have no problems, I strongly recommend that you do a mini cleanse and be amazed at how energised you feel once your candida levels have lowered. It's not a walk in the park; no alcohol, sugar (even fruit), white bread, white rice, white pasta (basically anything refined). But it's just for 3 weeks. And then you'll have a reset body which is ready to work all day, dance all night and leave you feeling happy and balanced at the end of it.
Are you a pill lover or have you had any negative experiences? I'd love to know!